Alabama, 2018

Hail in Alabama, December 27, 2018

December 27, 2018 · NWS BMX · 1 event in 1 county or zone

Thunderstorms developed over southwest Alabama along a northward moving warm front. Cold air aloft produced steep mid level lapse rates sufficient for the production of large hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BMX wrote it up.

Thunderstorms developed over southwest Alabama along a northward moving warm front. Cold air aloft produced steep mid level lapse rates sufficient for the production of large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before the first event at Dec 27, 11:49 AM CST, 1 hour 52 minutes earlier.

Area forecast discussion, Dec 27, 11:49 AM CST, 1 hour 52 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Birmingham AL
1149 AM CST Thu Dec 27 2018

.UPDATE...
For 18Z Aviation.

&&

.DISCUSSION...
Latest surface analysis shows a large area of high pressure
situated across northern New England with an associated wedge
extending south across the Carolina Piedmont into northern
Georgia. A warm front was noted across south Alabama into central
Mississippi. A tight pressure gradient was analyzed across
central Alabama today with rather strong southeasterly low level
flow.

As of late morning, broken/overcast skies were prevalent across
the area with mainly light showers. Dewpoints have been slow to
recover so far in large part due to the influence from the
aforementioned wedge and southeasterly fetch. To our west, a line
of showers and thunderstorms extended from northwest Mississippi
to central Louisiana. Some of these storms have been severe,
primarily across southwest MS where shear/instability was
maximized.

As the upper level system positioned across the central Plains
this morning deepens and lifts northeast, this will allow deeper
low level moisture to overspread the area from the south and
west. Expect precip to expand in coverage/intensity especially
around/after 00z this evening and have trended pops that way
(increasing to categorical by this evening). Boundary layer
instability will be lacking for severe weather threats in our area
despite a rather robust wind field with primarily elevated
convection anticipated. With strong moisture transport and PWATs
approaching 1.75 inches, heavy rainfall appears likely overnight
and that is handled well with the existing flash flood watch.

The gradient winds so far today have been gusty but not excessive.
The highest reported gust in the area was 36 mph at KBMH in the
past 90 minutes with most areas below 30 mph. We may see an
increase in gusts as the day goes on given the strengthening LLJ.
However, that may be moderated due to the increasing stratocu deck
and gusts may be more a product of vertical mixing within
precipitation.

Grids are being updated now with no significant changes other than
to adjust timing of wx/pops and tweak highs for today. Also
adjusted temps for tonight to reflect steady values overnight.

15/CBD

&&

.AVIATION...
18Z TAF Discussion.
A strong storm system will bring active weather to the region
over the next 24 hours. Scattered showers will overspread the
terminals today and give way to steady and heavy rainfall from
west to east tonight. Current ceilings are generally in the MVFR
range and will likely drop to IFR all areas by late afternoon
into early evening. The precipitation will be heavy and likely
convective in nature at times tonight. This will also reduce
visbilities to low MVFR to IFR category overnight. Although hard
to pinpoint timing of any specific clusters will include VCTS most
areas. Winds have been rather gusty from the southeast today and
expect that to continue overnight. The surface low will drift
across the area on Friday with winds diminishing after sunrise.

15/CBD

&&

.FIRE WEATHER...

Clouds and rain will continue to increase across the area during the
day, with widespread coverage of rain late this afternoon through
the overnight period and into Friday. A prolonged period of
cloudy and rainy conditions are expected through next week.
Relative humidity values will remain above critical values. There
are no fire weather concerns at this time.

&&

.PRELIMINARY POINT TEMPS/POPS...
Gadsden     59  57  66  40  56 /  70 100 100  20  20
Anniston    59  57  68  44  58 /  70 100 100  20  30
Birmingham  62  60  66  43  56 /  70 100 100  20  30
Tuscaloosa  65  62  67  43  56 / 100 100  80  20  40
Calera      62  60  67  44  57 /  70 100 100  20  40
Auburn      60  59  69  52  62 /  70 100 100  40  50
Montgomery  65  63  71  52  64 /  70 100 100  40  60
Troy        66  63  71  55  66 /  70 100 100  50  60

&&

.BMX WATCHES/WARNINGS/ADVISORIES/...
Wind Advisory until midnight CST tonight for the following
counties: Autauga...Bibb...Blount...Calhoun...Chambers...
Cherokee...Chilton...Clay...Cleburne...Coosa...Dallas...Elmore...
Etowah...Fayette...Greene...Hale...Jefferson...Lamar...Lee...
Lowndes...Macon...Marengo...Marion...Montgomery...Perry...
Pickens...Randolph...Shelby...St. Clair...Sumter...Talladega...
Tallapoosa...Tuscaloosa...Walker...Winston.

Flash Flood Watch through Friday afternoon for the following
counties: Autauga...Bibb...Blount...Calhoun...Chambers...
Cherokee...Chilton...Clay...Cleburne...Coosa...Dallas...Elmore...
Etowah...Fayette...Greene...Hale...Jefferson...Lamar...Lee...
Lowndes...Macon...Marengo...Marion...Montgomery...Perry...
Pickens...Randolph...Shelby...St. Clair...Sumter...Talladega...
Tallapoosa...Tuscaloosa...Walker...Winston.

&&
Hazardous weather outlook, Dec 27, 4:26 AM CST, 9 hours 15 minutes before
Hazardous Weather Outlook
National Weather Service Birmingham AL
426 AM CST Thu Dec 27 2018

ALZ011>015-017>050-281330-
Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee-
Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega-
Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa-
Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon-
Bullock-Lee-Russell-Pike-Barbour-
426 AM CST Thu Dec 27 2018

This Hazardous Weather Outlook is for the counties served by the
National Weather Service office in Birmingham.

.DAY ONE...Outlook through Tonight.

Windy conditions will be in place through Midnight. Southeasterly
winds of 20 to 30 mph, with higher gusts will be possible across
much of Central Alabama.

Moderate to heavy rainfall will begin after noon today and continue
through much of the night across Central Alabama. With the ground
already saturated, this heavy rain could result in localized
flooding, especially in low lying and poor drainage areas. Minor
rises along flashy creeks and rivers can also be expected.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

The moderate to heavy rainfall will continue through Friday afternoon
and may lead to localized flooding, especially in low lying and
poor drainage areas. Minor rises on area rivers and waterways are
expected as well, in addition to rises along flashy creeks and
rivers.

Rises along the rivers could continue through the weekend and
possible into the first of next week depending on the exact totals of
rainfall received.

.SPOTTER INFORMATION STATEMENT...

Activation of storm spotters and emergency management may be needed
through at least Friday.

In the hours before

Special weather statement, Dec 27, 1:39 PM CST, 2 minutes before
Special Weather Statement
National Weather Service Birmingham AL
139 PM CST THU DEC 27 2018

ALZ030-031-272015-
Greene AL-Sumter AL-
139 PM CST THU DEC 27 2018

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL GREENE AND CENTRAL SUMTER
COUNTIES UNTIL 215 PM CST...

At 139 PM CST, Doppler radar was tracking a strong thunderstorm near
The University Of West Alabama, or near Livingston, moving northeast
at 75 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Livingston, Eutaw, York, Boligee, Gainesville, Epes, New West Greene,
Allison, West Greene, The University Of West Alabama, Bluffport,
Thornhill, Tishabee, Old Mallard Airport, New Mount Hebron,
Sumterville, Eutaw Municipal Airport, Lilita, Bellamy and Five Points
Intersection.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3297 8817 3285 8783 3284 8783 3283 8782
      3282 8782 3277 8786 3277 8787 3276 8787
      3240 8814 3248 8833
TIME...MOT...LOC 1939Z 203DEG 67KT 3253 8820

56

The radar

The Columbus AFB radar (KGWX), 142 km away, was scanning. The volume nearest the first event began at 19:43 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Sumter

When
December 27, 1:41 PM CST to 1:42 PM CST
Where
Sumter County, 2.38 mi SSE of Mc Cainville
Measured
1 in hail
Reported by
Public
Coordinates
32.620, -88.200

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2018Every state in 2018This day in weather historyWarnings in Alabama, December 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 797793.